Alert archive / Vermont / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Burlington, VT

May 31, 2002Franklin County, Orleans County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 31, 2002, 10:57 PM EDT for Franklin County, Orleans County, Vermont. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 10:57 PM EDT (02:57 UTC)
Expired
May 31, 2002, 11:30 PM EDT
In force
33 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Franklin County, VT, Orleans County, VT

The radar

The Burlington radar (KCXX), 59 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 11:15 PM EDTThunderstorm WindIrasburg, VT
May 31, 11:15 PM EDTThunderstorm WindNewport, VT
May 31, 11:15 PM EDTThunderstorm WindOrleans, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 3.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS51 KBTV 010257
SVRBTV
VTC011-019-010330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1055 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN VERMONT
  ORLEANS COUNTY IN VERMONT

* UNTIL 1130 PM EDT

* AT 1050 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF  
  JAY TO NEAR MONTGOMERY...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR NORTH TROY AND WESTFIELD AROUND 1100 PM EDT   
  NEAR NEWPORT AND LOWELL AROUND 1110 PM EDT
  NEAR EAST CHARLESTON WESTMORE AROUND 1120 PM EDT

THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:37 PM EDT, 20 minutes earlier.

Area forecast discussion, May 31, 10:37 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1037 PM EDT FRI MAY 31 2002

PERSISTENT CONVECTION ACROSS THE NORTHERN PORTION OF THE FCST AREA
THIS EVENING.  SKIES HAVE CLEARED ACROSS SOUTHERN VERMONT WITH FOG
FORMING AT KVSF.  TEMP/DEW POINT SPREAD ALSO FAIRLY CLOSE...SO WILL
ADD A MENTION OF FOG TO MOST OF THE ZONES OVERNIGHT.  WILL MENTION
A CHANCE OF SHOWERS/TSTMS FROM THE CHAMPLAIN VLY EASTWARD OVERNIGHT.
WINDS ALSO HAVE DIMINISHED AS A LOW LEVEL INVERSION HAS DEVELOPED
ACROSS THE FCST AREA...SO WILL ALSO LOWER THE WIND SPEEDS OVERNIGHT
AS WELL.  OTRW...NO CHANGES TO THE REMAINDER OF THE FCST.

.BTV...NONE.

WGH

In the hours before

Special weather statement, May 31, 5:40 PM EDT, 5 hours 17 minutes before
NYZ026>031-034-035--312230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
540 PM EDT FRI MAY 31 2002

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHERN NEW
YORK STATE...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH IN SAINT LAWRENCE...FRANKLIN...CLINTON...AND ESSEX COUNTIES OF
NORTHERN NEW YORK.

THUNDERSTORMS HAVE DISSIPATED IN STRENGTH ACROSS NORTHERN NEW YORK
DURING THE PAST FEW HOURS...AND ARE NOT EXPECTED TO PRODUCE SEVERE
WEATHER.
Special weather statement, May 31, 5:40 PM EDT, 5 hours 17 minutes before
NYZ026>031-034-035-VTZ001>012-010000-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
540 PM EDT FRI MAY 31 2002

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHERN NEW
YORK STATE...
...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR VERMONT UNTIL 800
PM EDT...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH IN SAINT LAWRENCE...FRANKLIN...CLINTON...AND ESSEX COUNTIES OF
NORTHERN NEW YORK.

THUNDERSTORMS HAVE DISSIPATED IN STRENGTH ACROSS NORTHERN NEW YORK
DURING THE PAST FEW HOURS...AND ARE NOT EXPECTED TO PRODUCE SEVERE
WEATHER.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR VERMONT UNTIL
800 PM EDT.
Special weather statement, May 31, 6:15 PM EDT, 4 hours 42 minutes before
VTZ001>012-312245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
615 PM EDT FRI MAY 31 2002

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF VERMONT...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR ALL OF NORTHERN...CENTRAL...AND SOUTH CENTRAL VERMONT.

THE LINE OF STRONGEST THUNDERSTORMS HAS MOVED SOUTH AND EAST OF
VERMONT DURING THE PAST FEW HOURS.  SHOWERS AND THUNDERSTORMS MAY
OCCUR THIS EVENING...BUT SEVERE WEATHER IS NOT EXPECTED IN VERMONT
THE REMAINDER OF THIS EVENING.
Local storm report, May 31, 7:33 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
733 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 AM    3 NE LAKE CLEAR           NY   66 MPH TSTM WIND GUST
05/31/02   FRANKLIN                       REPORTED AT NWS ASOS SITE.

1205 PM    PAUL SMITHS               NY   WIND DAMAGE
05/31/02   FRANKLIN                       TREES DOWN REPORTED BY
                                          CO-OP OBSERVERS

1205 PM    ST REGIS FALLS            NY   WIND DAMAGE
05/31/02   FRANKLIN                       TREES DOWN AND POWER LINES
                                          DOWN REPORTED BY COOP
                                          OBSERVER

0120 PM    LOWELL                    VT   WIND DAMAGE
05/31/02   ORLEANS                        TREES DOWN REPORTED BY
                                          LOCAL POSTMASTER

0210 PM    CHITTENDEN                VT   WIND DAMAGE
05/31/02   RUTLAND                        TREES DOWN REPORTED BY
                                          STATE POLICE

0235 PM    6 SE RUTLAND              VT   59 MPH TSTM WIND GUST
05/31/02   RUTLAND                        RECORDED AT RUTLAND AWOS
                                          SITE

0250 PM    GOUVERNEUR                NY   WIND DAMAGE
05/31/02   ST LAWRENCE                    HORSE TRAILER FLIPPED OVER
                                          AND DAMAGED. UTILITY POLES
                                          DOWN REPORTED BY STATE
                                          POLICE

0320 PM    SOUTH COLTON              NY   WIND DAMAGE
05/31/02   ST LAWRENCE                    TREES AND POWER LINES DOWN
                                          REPORTED BY STATE POLICE

0340 PM    5 N LAKE CLEAR            NY   WIND DAMAGE
05/31/02   FRANKLIN                       NUMEROUS TREES AND POWER
                                          LINES DOWN REPORTED BY
                                          STATE POLICE

0345 PM    E 5 SARANAC LAKE          NY   WIND DAMAGE
05/31/02   FRANKLIN                       NUMEROUS TREES DOWN ON
                                          ROUTE 86 AT DONNELY CORNER
                                          REPORTED BY CO-OP OBSERVER

0349 PM    LAKE COLBY                NY   WIND DAMAGE
05/31/02   FRANKLIN                       TREES DOWN ALONG ROUTE 86
                                          ALONG OLD LAKE COLBY ROAD
                                          REPORTED BY STATE POLICE

0415 PM    4 SW REDFORD              NY   WIND DAMAGE
05/31/02   CLINTON                        TREES DOWN REPORTED BY HAM
                                          RADIO OPERATOR

0430 PM    LEWIS                     NY   WIND DAMAGE
05/31/02   ESSEX                          TREES DOWN ALONG STATE
                                          ROUTE 9 REPORTED BY STATE
                                          POLICE

JG
Local storm report, May 31, 10:09 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1009 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 AM    3 NE LAKE CLEAR           NY   66 MPH TSTM WIND GUST
05/31/02   FRANKLIN                       REPORTED AT NWS ASOS SITE.

1205 PM    PAUL SMITHS               NY   WIND DAMAGE
05/31/02   FRANKLIN                       TREES DOWN REPORTED BY
                                          CO-OP OBSERVERS

1205 PM    ST REGIS FALLS            NY   WIND DAMAGE
05/31/02   FRANKLIN                       TREES DOWN AND POWER LINES
                                          DOWN REPORTED BY COOP
                                          OBSERVER

1219 PM    ALTONA                    NY   WIND DAMAGE
05/31/02   CLINTON                        POWER LINES DOWN REPORTED
                                          BY LOCAL FIRE DEPARTMENT

0120 PM    LOWELL                    VT   WIND DAMAGE
05/31/02   ORLEANS                        TREES DOWN REPORTED BY
                                          LOCAL POSTMASTER

0210 PM    CHITTENDEN                VT   WIND DAMAGE
05/31/02   RUTLAND                        TREES DOWN REPORTED BY
                                          STATE POLICE

0235 PM    6 SE RUTLAND              VT   59 MPH TSTM WIND GUST
05/31/02   RUTLAND                        RECORDED AT RUTLAND AWOS
                                          SITE

0250 PM    GOUVERNEUR                NY   WIND DAMAGE
05/31/02   ST LAWRENCE                    HORSE TRAILER FLIPPED OVER
                                          AND DAMAGED. UTILITY POLES
                                          DOWN REPORTED BY STATE
                                          POLICE

0320 PM    SOUTH COLTON              NY   WIND DAMAGE
05/31/02   ST LAWRENCE                    TREES AND POWER LINES DOWN
                                          REPORTED BY STATE POLICE

0340 PM    5 N LAKE CLEAR            NY   WIND DAMAGE
05/31/02   FRANKLIN                       NUMEROUS TREES AND POWER
                                          LINES DOWN REPORTED BY
                                          STATE POLICE

0345 PM    E 5 SARANAC LAKE          NY   WIND DAMAGE
05/31/02   FRANKLIN                       NUMEROUS TREES DOWN ON
                                          ROUTE 86 AT DONNELY CORNER
                                          REPORTED BY CO-OP OBSERVER

0349 PM    LAKE COLBY                NY   WIND DAMAGE
05/31/02   FRANKLIN                       TREES DOWN ALONG ROUTE 86
                                          ALONG OLD LAKE COLBY ROAD
                                          REPORTED BY STATE POLICE

0415 PM    4 SW REDFORD              NY   WIND DAMAGE
05/31/02   CLINTON                        TREES DOWN REPORTED BY HAM
                                          RADIO OPERATOR

0430 PM    LEWIS                     NY   WIND DAMAGE
05/31/02   ESSEX                          TREES DOWN ALONG STATE
                                          ROUTE 9 REPORTED BY STATE
                                          POLICE

JG

Nearby

Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.